MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30964
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: radiology tech.Device evaluated by mfg: device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a left popliteal angioplasty, an advance 18 lp low profile balloon catheter leaked from a pinhole in the balloon.The balloon was advanced through a 6 french ansel sheath to treat the mildly calcified left popliteal and superficial femoral arteries.No vessel angulation or tortuosity was reported.The balloon was inflated once using a cook sphere inflation device and 90/10 omnipaque contrast.Reportedly, the device began losing pressure once it reached 8 atmospheres.The balloon was thus removed through the sheath, and a pin-hole leak was confirmed to the proximal end of the balloon using a saline bench test.Blood was noted in the inflation device prior to balloon removal.The balloon was not inflated within a stent.Another balloon of a different size was opened and used to complete the procedure successfully.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Initial report: it was reported, during a left popliteal angioplasty, an advance 18 lp low profile balloon catheter leaked from a pinhole in the balloon.The balloon was advanced through a 6 french ansel sheath to treat the mildly calcified left popliteal and superficial femoral arteries.No vessel angulation or tortuosity was reported.The balloon was inflated once using a cook sphere inflation device and 90/10 omnipaque contrast.Reportedly, the device began losing pressure once it reached 8 atmospheres.The balloon was thus removed through the sheath, and a pin-hole leak was confirmed to the proximal end of the balloon using a saline bench test.Blood was noted in the inflation device prior to balloon removal.The balloon was not inflated within a stent.Another balloon of a different size was opened and used to complete the procedure successfully.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation.Reviews of the complaint history, device history record, documentation, drawing, manufacturer¿s instructions, quality control procedures, specifications, and a visual inspection as well as a functional test of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the balloon one advance 18 lp low profile balloon catheter was returned used, with bio matter was present.The balloon was inflated during the functional test.There was no damage to the catheter shaft and a pin hole leak found at proximal end to balloon.No further issues were identified during the analysis.In response to this complaint, cook reviewed the device history record for non-conformances and related complaints.There were 3 non-conformances recorded during the production of lot.One of these non-conformances was possibly failure related ¿balloon no holding vacuum, quantity 1¿.Although this non-conformance could possibly be related to the reported failure, the quantity was only 1 and the affected unit was scrapped accordingly from the batch.There were no other complaints in cook¿s complaint database associated with this lot.Given this information, there is objective evidence to support that the device was most likely manufactured to specification.No gaps were discovered in the manufacturing instructions, specifications, drawing, or quality control procedures for this device.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.An ifu is provided for this device, which warns ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ based on the information provided and the examination of the returned product, investigation has concluded that there is no evidence to suggest that manufacturing could be the cause of this failure.It was most likely that the pin hole was cause by the calcification of the patient¿s anatomy.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9854007
Report Number1820334-2020-00648
Device Sequence Number2611183
Product Code LIT
UDI-Device Identifier10827002309644
UDI-Public(01)10827002309644(17)221202(10)10181038
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/02/2022
Device Model NumberG30964
Device Catalogue NumberPTA4-18-150-6-20
Device Lot Number10181038
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2020
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer08/12/2020
Initial Report FDA Received Date03/19/2020
Supplement Report FDA Received Date08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6 FRENCH ANSEL SHEATH, SPHERE INFLATION DEVICE; 6 FRENCH ANSEL SHEATH, SPHERE INFLATION DEVICE
Patient Age73 YR